Friday, May 12, 2017

Addison's Disease and Adrenal Exhaustion

Addison's Disease, also known as adrenal insufficiency, is the point where you have lost most of the function of your adrenal glands. Though reaching this point is extremely rare, living at a high stress level is sadly taken as "normal" in our modern society which is why many of us suffer from adrenal exhaustion.

There are several physical conditions which can severely damage the adrenal glands. Few people will ever reach the point where their adrenal glands no longer function, but these possibilities should be discussed with your doctor and the required tests given, so that they can be eliminated as causes for your adrenal problems. About 70% of the time when adrenal glands are destroyed, it is because the immune system has attacked and destroyed at least 90% of the adrenal glands. Also, infections such as tuberculosis, HIV, or fungal infections can damage the adrenal glands, so that there is little function left. Direct blows to the adrenal glands (lower back) which cause hemorrhage can cause the adrenal glands to be come so damaged that they lose the ability to produce adrenal hormones. Adrenal tumors also can cause severe adrenal gland damage.  If you have problems with other glands in your endocrine system it will affect the adrenal glands. If the pituitary gland is not sending out it's hormonal messages to the adrenal glands (Secondary Adrenal Insufficiency), the adrenal glands will not function well.  Some of these conditions can be treated and some may not. Your doctor can help to determine what can be done, or if your adrenal glands have been too severely damaged.

As I've said, such physical damage of our adrenal glands is rare. For most of us who suffer low adrenal symptoms, we are simply experiencing the effects of over-stress.

Wednesday, February 8, 2017

Medication and Stresses

A woman asked me about adjusting her adrenal medication.

The thing to remember is you are trying to get your cortisone level to be at a point where you can function fairly well. You need to keep your blood sugar, respiration, blood pressure and other things at a good level. Your body does this automatically if it is working well. If it is not working well, then you have to supply the necessary cortisone in a pill (or even a shot).

Stresses compound. If you have stress of dental work, then you will need a certain amount of cortisone to handle it. If you also have an infection, you need a certain amount of cortisone. This will be more cortisone. Taking a small increase in your cortisone medication does not enable you to handle any amount of stress. You can only handle the amount of stress you have medication to cover. If you have more stress, you need to increase your cortisone medication.

Since you want to keep your cortisone medication as low as possible, it is best not to do schedule several things at the same time. If you get an infection, then wait for the dental work.

If you are in an accident or some other major stress, then you may need to take larger doses of cortisone for a short time, usually in shot form. This should only be done under your doctor's supervision.

Why is my hair thinning and going white?

When your adrenal glands are not working well, it might affect your hair.  We have all heard of people under extreme stress, such as a military general during a war, who's hair goes white in a few months. This has not been confirmed by medical evidence.

A very rare symptom of low adrenal function is for your hair to thin. Hopefully, when your cortisone levels increase, your hair should also. Sometimes thinning hair is simply genetic. About one third of all women eventually have thinning hair.

I wonder if when your adrenal gland function is low, then you are under a lot of stress, that your hair might be triggered to go white or thin sooner than it would normally. This is just a guess on my part.

How do I avoid becoming a Diabetic if I take cortisone?

A woman asked how I avoided becoming diabetic when I took hydrocortisone. If you are taking the right dose of cortisone, they you should not gain much weight or become a diabetic. If you are gaining weight, have your adrenal production of cortisone checked (blood or saliva tests). If it is too high, then your doctor may advise you to cut back on your cortisone. Do not cut back without consulting a doctor, since quickly dropping your cortisone dose could cause you to go into shock.

Remember that there can be other reasons that you gain weight quickly such as low thyroid. Your doctor can test and see what is happening, then help you know what to do.

I monitored my hydrocortisone dose under my doctors direction. I used a blood sugar and a blood pressure monitor. When they began to steadily rise, getting a little higher each day and rising more as my hydrocortisone level increased during the day, I knew it was time to slowly cut my dose of hydrocortisone.

Friday, February 3, 2017

Dropping Your Cortisone Dose



A woman wrote in who is eating little and gaining a lot of weight while taking hydrocortisone and prednisone. She wants to cut back on her medication dose. This is my response to her.

It takes months to slowly drop a hydrocortisone dose. This should only be done under a doctor's supervision. You cut just a few mgs (milligrams) every couple of weeks or a month.

If you are gaining a lot of weight while eating little, then your cortisone medication may be too high. I always monitored my blood sugar and blood pressure. When they started rising, I knew it was time to cut back on my dose. Your adrenal production of cortisone can be measured by blood and salvia tests. Also, weight gain can be caused by other problems such as a low thyroid, so check with your doctor.

15 - 20 mg for hydrocortisone or 20 - 30 mg for cortisone acetate a day is the normal starting dose for Addison's Disease (very low adrenal function). You can die if you suddenly quit taking cortisone medication. Cutting your cortisone dose should only be done under a doctor's supervision. Slowly tapering allows your adrenal glands to begin producing cortisone. If they do not respond, you may need to continue taking cortisone until your body is not as stressed. Your body may need more time to heal and may still need the continued adrenal support of adrenal medication such as hydrocortisone. If your adrenal glands are not producing enough cortisone, then you need to take cortisone medication. If you adrenal glands are just a little low, you can take adrenal supplements to boost their function.


Praying for you. Don't give up. Make notes on what helps and what makes you worse and take this health journal with you to talk with your doctor. It may help to make your doctor visits more productive.

(see my posts on adrenal medication)